Risks of Non-Medically Assisted Tramadol Withdrawal

Date Icon Publish Date

Tramadol, also known as Ultram or Ultracet, is a highly potent prescription painkiller prescribed to patients who struggle with ongoing pain. Unfortunately, even if the medication is taken exactly as prescribed, the patient can develop a physical dependence upon the drug. This is not the same thing as addiction, but it can cause withdrawal symptoms if the patient is without Tramadol for any length of time.

When a patient is physically dependent upon Tramadol and psychologically dependent as well (e.g., experiencing cravings), they are living with a Tramadol addiction. In both cases, withdrawal symptoms can occur if the patient attempts to stop using Tramadol, and in both cases, it is recommended that the patient seek professional assistance.

When only a physical dependence is in evidence, it may be enough to simply get the help of a doctor in creating a stepped down dosing schedule that allows the patient to take increasingly less and less Tramadol until they are drug-free. When there is a psychological dependence as well, however, inpatient medical detox is often recommended, followed by comprehensive therapeutic treatment.

Medical Emergency

One of the risks of attempting to go through Tramadol withdrawal symptoms without medical assistance is the increased chance of experiencing medical complications and the need for emergency treatment. If there are underlying medical issues – known or otherwise – there can be complications triggered by withdrawal symptoms associated with Tramadol detox. These can be dangerous in their own right and even life-threatening without medical intervention. Many people choose inpatient Tramadol detox to ensure that they have immediate access to medical care and medication assistance to help with the management of withdrawal symptoms.

Overdose

Tramadol withdrawal symptoms can be uncomfortable physically and mentally. For many patients, managing these symptoms is difficult, to say the least, and the knowledge that a dose of Tramadol is all that stands between them and relief from these symptoms is too much to ignore. Thus, at-home detox from opiate drugs like Tramadol often results in relapse. Unfortunately, during a detox period, no matter how brief, the person’s tolerance level for Tramadol may be lowered significantly. Accustomed to a certain dose, the person may take what they believe to be the usual amount and inadvertently overdose – the result can be fatal if not addressed medically in time.

Return to Addiction

Without medical supervision, relapse is common during at-home Tramadol detox. When it doesn’t result in overdose, it can happen repeatedly – until the person is once again living with an active addiction to Tramadol and no better off than when they started.

Professional Tramadol Detox

Rather than go it alone when it comes to Tramadol detox, patients are often advised to enroll in a professional detox program that provides them with everything they need to safely and effectively stop taking Tramadol as well as stop using all other illicit substances, including alcohol and marijuana. Benefits of inpatient detox include:

If your loved one is struggling with Tramadol dependence and ready to undergo detox and start a new, drug-free life, contact us today for more information about the professional rehabilitation and detox services that can help.

Read also our most popular topics on Arlington National Cemetery

Leave a Reply

Your email address will not be published.